Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Twin Cities, MN

April 9, 2017Goodhue County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 9, 2017, 11:14 PM CDT for Goodhue County, Minnesota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2017, 11:14 PM CDT (04:14 UTC)
Expired
Apr 9, 2017, 11:32 PM CDT
In force
18 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Goodhue County, MN

The radar

The Minneapolis radar (KMPX), 93 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1596 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

887 
WUUS53 KMPX 100414
SVRMPX
MNC049-100445-
/O.NEW.KMPX.SV.W.0017.170410T0414Z-170410T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1114 PM CDT SUN APR 9 2017

The National Weather Service in The Twin Cities has issued a

* Severe Thunderstorm Warning for...
  South central Goodhue County in southeastern Minnesota...

* Until 1145 PM CDT

* At 1113 PM CDT, a severe thunderstorm was located over Pine Island,
  or 11 miles north of Mantorville, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* this severe thunderstorm will remain over mainly rural areas of
  south central Goodhue County, including the following locations:
  Pine Island, Bellechester, Goodhue, Zumbrota and Wanamingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4451 9269 4445 9243 4437 9243 4436 9255
      4419 9255 4420 9283
TIME...MOT...LOC 0413Z 206DEG 37KT 4423 9269 

HAIL...1.00IN
WIND...60MPH
 
$$

SPD
2 follow-up statements
921 
WWUS53 KMPX 100427
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1127 PM CDT SUN APR 9 2017

MNC049-100445-
/O.CON.KMPX.SV.W.0017.000000T0000Z-170410T0445Z/
Goodhue MN-
1127 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTH CENTRAL GOODHUE COUNTY...

At 1127 PM CDT, a severe thunderstorm was located over Goodhue, or 14
miles south of Red Wing, moving northeast at 45 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Zumbrota, Goodhue and Bellechester. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4450 9266 4445 9243 4437 9243 4436 9255
      4419 9255 4423 9277
TIME...MOT...LOC 0427Z 206DEG 37KT 4437 9260 

HAIL...1.00IN
WIND...<50MPH
 
$$

SPD
559 
WWUS53 KMPX 100432
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1132 PM CDT SUN APR 9 2017

MNC049-100442-
/O.CAN.KMPX.SV.W.0017.000000T0000Z-170410T0445Z/
Goodhue MN-
1132 PM CDT SUN APR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GOODHUE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4450 9266 4445 9243 4437 9243 4436 9255
      4419 9255 4423 9277
TIME...MOT...LOC 0429Z 206DEG 37KT 4442 9257 

$$

SPD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 7:09 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Apr 9, 7:09 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
709 PM CDT Sun Apr 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 347 PM CDT Sun Apr 9 2017

The short term will feature a dramatic change, going from showers
and thunderstorms tonight to rain changing to snow on Monday.

At mid afternoon, a nearly stationary front stretched from south
central MN through west central WI. Surface low pressure was
located near Omaha and will move northeast along the boundary
tonight. Strong mid level forcing has been in progress all day
along the western and northern portions of the FA. Showers have
become more numerous this afternoon in this zone and will become
more widespread tonight as an upper level trough approaches from
the west. To the south and east, showers and thunderstorms have
taken off over the past few hours near Sioux Falls and in west
central WI to the north and west of Eau Claire. The storms near
Eau Claire are on the cold side of the front and have produced
penny to nickle size hail as they progress off to the northeast.
Heading through the evening hours, the concern is for the
potential of surface based convection developing across south
central MN and pushing northeast ahead of the approaching low
pressure system. Surface based storms would be capable of wind
damage along with an isolated tornado or two. Otherwise, if the
storms remain elevated, then we will be looking at large hail. Our
CAM's indicate two rounds of strong convection for the southern
and eastern FA occurring between 02z and 07z. SPC has recently
indicated that there is the potential for a watch being issued
later this afternoon/evening.

A break in the showers is then expected late in the night, before
the FA becomes influenced by an H5 low moving over us on Monday
along with becoming somewhat negatively. There is quite a bit of
spread in the deterministic solutions on the location of the H5
low. The problem is that the column will be cooling significantly
during the day on the backside of the low in the deformation zone
with rain changing to snow by late morning from southwest MN into
central MN. The snow will continue during the afternoon while
spreading slowly east. Confidence on this outcome is not high, but
given the scenario, we indicated the potential for 2 to 4 inches
of snow accumulation for central MN through Monday evening with
one to 2 inches north of the Metro and along Highway 8 in WI. With
confidence not high on the location of the deformation zone as
well as how much accumulation will occur on roadways after all
the warmth we have had recently, we held off on issuing any winter
headlines from St. Cloud on north and east.

.LONG TERM...(Monday night through Sunday)
Issued at 347 PM CDT Sun Apr 9 2017

The extended period, past Monday night, can be characterized as
progressive and active as the mean upper flow remains from the west-
southwest.

Two main features, one upper ridge centered across the southeast
United States, and another long wave trough centered over the Gulf
of Alaska, southward across the west coast, will be relatively
stationary/stagnant. Therefore, the general flow for the Upper
Midwest will be west-southwest, with embedded short waves moving
from the western CONUS, into the Midwest every few days.

As each wave and associated front moves across the region, there
will be chances of precipitation, with a brief cool down behind it.
Timing and precipitation amounts will vary based on the amount of
deep moisture available, and frontal boundary/upper level energy
position.

Based on normal temperatures for mid April ranging from lows in the
mid to upper 30s, and highs in the mid to upper 50s, generally, the
Upper Midwest will be near or slightly above normal during this
period. Chances of thunderstorms will also occurred, especially next
weekend as the thermal profile suggest ample CAPE.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 708 PM CDT Sun Apr 9 2017

Complex evening ahead, with multiple rounds of shra/tsra expected
from SW MN into western WI to the north of a surface low. Most of
the high res agree that back end of TSRA threat is with activity
near RWF at 00z. This will clear EAU shortly after 06z. Farther
northwest of the TSRA zone, prolonged stratiform precip is
expected across central MN. This stratiform precip will be with us
through the rest of the TAF period. This looks to slide east some
tonight, clearing out of AXN a little after 6z, but will become
anchored over central/eastern MN for much of the day Monday.
Forecast soundings and CAM p-type forecasts all support the idea
of this precip changing over to snow during the day Monday. Only
delayed timing of snow transition by an hour or two at STC/MSP.
This will likely be a heavy band of snow and would not be
surprised if we see a healthy 30-50 mile wide band of 1/4sm vis
snow. 18z NAM and GFS shifted this snow band east, moving the snow
threat from STC to more MSP/RNH, which is more in line with the
12z ECMWF. Will have to watch trends in the RAP/HRRR to see where
this band finally sets up. Finally, on CIGS, delayed MVFR and
lower cigs a few hours, there are just very few MVFR obs out there
now, but as deformation precip persists over MN, expect that in
conjunction with strong CAA to finally drop this cigs tonight,
with IFR/MVFR cigs a good bet east of AXN/RWF Monday.

KMSP...Thunder threat looks to last until about 4z. After that,
it's on and off showers, though probably more off than on, through
the rest of the night until the main deformation band of precip
arrives between 13z and 16z. This precip will be with us for
several hours and there's enough agreement between the nam/gfs and
other hi-res models that we'll switch to snow by 00z. When the
transition occurs, it will be fast. Not expecting much in accums,
but snowfall rates low enough to drop the vis below 1sm are
certainly possible

/OUTLOOK FOR KMSP/
Tue...VFR. Wind NW 5 kts bcmg SW/S late.
Wed...VFR. Chc MVFR/-RA. Wind SW 5-10 kts.
Thu...VFR. Wind S 5-10kts

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...RAH
LONG TERM...JLT
AVIATION...MPG
Hazardous weather outlook, Apr 9, 8:37 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
837 PM CDT Sun Apr 9 2017

MNZ053-060>063-070-077-078-085-093-WIZ014>016-023>028-110145-
Chisago-Hennepin-Anoka-Ramsey-Washington-Dakota-Rice-Goodhue-
Steele-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
837 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of east central
Minnesota...south central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

Thunderstorms will continue through the evening east of the I-35
corridor in eastern Minnesota and western Wisconsin. There is a
slight risk of severe thunderstorms with this activity, with large
hail being the primary risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A band of moderate to heavy precipitation will occur on Monday,
mainly from southwest Minnesota through central Minnesota.
The precipitation within this band will likely turn over to all
snow Monday afternoon with several inches of snow accumulation
possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening, primarily
in western Wisconsin.

MNZ041>045-047>052-054>059-064>069-073>076-082>084-091-092-110145-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi-
Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-
Redwood-Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Waseca-Martin-
Faribault-
837 PM CDT Sun Apr 9 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A band of moderate to heavy precipitation will occur on Monday,
mainly from southwest Minnesota through central Minnesota.
The precipitation will within this band will likely turn over to
all snow Monday afternoon with several inches of snow
accumulation
possible.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening, primarily
in western Wisconsin.

In the hours before

Special weather statement, Apr 9, 9:57 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
957 PM CDT SUN APR 9 2017

WIZ027-100330-
Chippewa-
957 PM CDT SUN APR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHIPPEWA COUNTY...

At 957 PM CDT, a strong thunderstorm was located near Tilden, or 8
miles west of Chippewa Falls, moving east at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Chippewa Falls, Cornell, Cadott, Boyd, Jim Falls, Lake Wissota and
Eagleton.

This includes U.S. Highway 53 between mile markers 93 and 108.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4486 9163 4492 9165 4503 9165 4521 9104
      4486 9095
TIME...MOT...LOC 0257Z 250DEG 40KT 4496 9156

ETA
Special weather statement, Apr 9, 10:32 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1032 PM CDT SUN APR 9 2017

WIZ027-100345-
Chippewa-
1032 PM CDT SUN APR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA COUNTY...

At 1031 PM CDT, a strong thunderstorm was located near Boyd, or 17
miles northeast of Chippewa Falls, moving east at 40 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cornell, Boyd and County Roads F And H.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4494 9112 4513 9122 4524 9093 4520 9092
      4498 9092
TIME...MOT...LOC 0331Z 249DEG 33KT 4505 9106

SPD
Local storm report, Apr 9, 10:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 PM     HAIL             3 WNW LADYSMITH         45.48N 91.15W
04/09/2017  M0.50 INCH       RUSK               WI   COCORAHS

&&

MPG
Local storm report, Apr 9, 10:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1048 PM CDT SUN APR 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             4 NNW MENOMONIE         44.92N 91.96W
04/09/2017  M0.75 INCH       DUNN               WI   TRAINED SPOTTER

            MAINLY PEA SIZE HAIL WITH A FEW LARGER
            STONES.

&&

MPG
Special weather statement, Apr 9, 10:49 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1049 PM CDT SUN APR 9 2017

WIZ016-100430-
Rusk-
1049 PM CDT SUN APR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSK COUNTY...

At 1049 PM CDT, a strong thunderstorm was located over Tony, or near
Ladysmith, moving northeast at 30 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Hawkins, Tony, Glen Flora and Ingram.

LAT...LON 4542 9101 4551 9107 4565 9084 4563 9067
      4548 9067
TIME...MOT...LOC 0349Z 242DEG 26KT 4549 9099

SPD
Special weather statement, Apr 9, 11:06 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1106 PM CDT SUN APR 9 2017

MNZ078-100430-
Goodhue-
1106 PM CDT SUN APR 9 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GOODHUE COUNTY...

At 1105 PM CDT, a strong thunderstorm was located near Berne, or near
Mantorville, moving northeast at 40 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Pine Island.

LAT...LON 4437 9255 4420 9255 4420 9276 4421 9275
TIME...MOT...LOC 0405Z 219DEG 37KT 4416 9269

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:18 PM CDTSpecial Weather StatementMPXSherburne27 min
Apr 9, 7:40 PM CDTSpecial Weather StatementMPXDakota35 min
Apr 9, 7:48 PM CDTSpecial Weather StatementMPXMcLeod27 min
Apr 9, 8:10 PM CDTSpecial Weather StatementMPXWashington35 min
Apr 9, 11:06 PM CDTSpecial Weather StatementMPXGoodhue24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.